Alert archive / Alabama / Flash Flood Warnings in 2023

Flash Flood Warning 15, NWS Birmingham, AL

July 7, 2023Montgomery County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 7, 2023, 6:57 PM CDT for Montgomery County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2023, 6:57 PM CDT (23:57 UTC)
Expired
Jul 7, 2023, 10:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 55 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WGUS54 KBMX 072357
FFWBMX
ALC101-080300-
/O.NEW.KBMX.FF.W.0015.230707T2357Z-230708T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
657 PM CDT Fri Jul 7 2023

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northwestern Montgomery County in south central Alabama...

* Until 1000 PM CDT.

* At 657 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 3 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Montgomery, Alabama State University, Alabama State Capitol, 
  Montgomery Riverwalk Stadium and Maxwell Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3233 8639 3240 8637 3239 8632 3238 8624
      3228 8629

FLASH FLOOD...RADAR INDICATED

$$

32/Davis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:57 PM CDT, 3 hours earlier.

Area forecast discussion, Jul 7, 3:57 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Birmingham AL
357 PM CDT Fri Jul 7 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 1231 PM CDT FRI JUL 7 2023

Northwest flow will be prevailing today with diurnally driven
showers and thunderstorms expected through the afternoon and
evening across the entire area. Instabilities will be between 2000
and 3000 J/kg with DCAPE values approaching 1000 J/kg.  PW values
are about the 75th percentile for this time of year, and low and
mid level winds are fairly light. Bulk shear is less than 30 kts
in all areas except for the far northern 3rd of counties in
Central Alabama. Because moisture and winds are light, would
expect scattered strong storms and only isolated severe storms if
one cell can get into enough energy.

All activity is expected to linger into the early evening and
begin to weaken after the sun sets. Low levels appear to remain
dry enough to limit widespread and dense fog development, so have
held off on either mention at this time. Will update as necessary
depending on how strong the storms are this evening.

Saturday, low level flow from the west will bring more moisture to
the state with PW values rebounding into the max percentile for
this time of year. Bulk shear will be present Saturday late
afternoon through the evening, along with instabilities in the
2000 to 3000 J/kg. High res models are trying to show several
waves of thunderstorms moving through the area beginning in the
early afternoon and lasting through the evening. Confidence is too
low right now to determine exactly when each area of convection
will move through, so will advertise scattered to widespread
showers and thunderstorms through the afternoon and evening.

24

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 328 PM CDT FRI JUL 7 2023

A series of shortwaves in northwesterly flow will provide
opportunities for storms through early next week. Not many changes
needed in the extended forecast this afternoon. Models are
trending toward better resolution with timing of individual
features, with the focus now Saturday afternoon/evening and again
Sunday afternoon/evening. Wind features and instability fields
are stronger on Sunday, and will maintain the Slight risk for
damaging winds and large hail.

14

Previous long-term discussion:
(Saturday night through Thursday)
Issued at 304 AM CDT FRI JUL 7 2023

With an upper-level ridge will be parked over the southwestern
CONUS, a trough will persist across the eastern half of the
country into next week. This should lead to above normal rain
chances and rainfall for much of the area.

More specifically, a shortwave and associated MCS may affect the
northern half of the forecast area Saturday evening. A few storms
could become strong, which is typical for this time of year. With
persistent west-northwest flow, another upstream shortwave is
expected to move across the Lower Mississippi Valley on Sunday.
Showers and storms could become widespread and more organized with
500mb flow of 25-30kt. If this occurs, moisture quality may suffer
across our north on Monday due to subsidence in the wake of this
activity, pushing the highest rain chances to our southern counties.

Tuesday could feature a similar placement of the greatest coverage
of convection, as flow turns more northerly in response to a ridge
out west amplifying and shifting eastward toward the southwestern
Plains. Higher moisture content is likely to overspread the region
on Wednesday and Thursday as 500 mb flow loses some of its northward
component while southwesterly low-level increases.

87/Grantham

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT FRI JUL 7 2023

Diurnal showers and thunderstorms will be possible this afternoon
and evening. Left VCTS at each TAF site due to uncertainty in
coverage and timing of any activity moving over a TAF site.
Convection should weaken after sunset. Low level moisture will be
slightly more limited in the early morning, so left any mention
out of each TAF for now and will update depending on activity
this evening. Tomorrow, showers and thunderstorms will move into
the western counties towards the end of the TAF period. The
greatest coverage of storms should be after the TAF period.

24

&&

.FIRE WEATHER...

Warm and humid conditions will continue through the weekend. Min
RHs will be around 60% each afternoon. Westerly winds will
persist, being light overnight and increasing to 6-12mph during
the day. Scattered to numerous thunderstorm activity is possible
tomorrow, with more widespread coverage on Sunday and Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  90  69  86 /  20  50  50  80
Anniston    70  90  71  86 /  30  40  50  80
Birmingham  70  91  71  88 /  30  60  50  80
Tuscaloosa  70  90  71  86 /  30  60  50  80
Calera      71  90  71  86 /  30  60  50  80
Auburn      71  88  72  85 /  30  30  30  80
Montgomery  71  92  72  89 /  30  40  30  80
Troy        71  92  73  91 /  30  40  30  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....14
AVIATION...24
Hazardous weather outlook, Jul 7, 2:17 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
217 PM CDT Fri Jul 7 2023

ALZ011>015-017>050-082230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
217 PM CDT Fri Jul 7 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk of severe storms Saturday and Sunday, mainly during
the afternoon and evening hours. On Saturday, the risk is for areas
along and north of Interstate 20. The risk on Sunday will include
all of Central Alabama. Damaging straight line winds and large hail
are the primary threats.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
necessary over the weekend.

In the hours before

Special weather statement, Jul 7, 3:42 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
342 PM CDT Fri Jul 7 2023

ALZ014-072115-
Winston AL-
342 PM CDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northeastern Winston
County through 415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moreland, or 14 miles south of Moulton. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moreland, Brushy Lake, Inmanfield, Upshaw and Grayson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8714 3420 8722 3422 8738 3430 8738
TIME...MOT...LOC 2042Z 290DEG 4KT 3428 8731

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Jul 7, 4:06 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
406 PM CDT Fri Jul 7 2023

ALZ027-028-072130-
Clay AL-Talladega AL-
406 PM CDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of central Talladega
and west central Clay Counties through 430 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waldo, or near Talladega, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Talladega, Waldo, Ironaton, Chandler Springs and Gunthertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3342 8619 3346 8598 3321 8588 3318 8616
TIME...MOT...LOC 2106Z 344DEG 11KT 3333 8608

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Jul 7, 4:21 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
421 PM CDT Fri Jul 7 2023

ALZ015-072145-
Walker AL-
421 PM CDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of south central Walker
County through 445 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oakman, or 10 miles southwest of Cordova, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oakman, Gorgas, Tutwiler, Goodsprings and The Wye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 8718 3360 8718 3360 8720 3358 8732
      3359 8732 3359 8737 3360 8737 3360 8742
      3369 8742 3369 8745 3370 8745 3371 8726
TIME...MOT...LOC 2121Z 341DEG 5KT 3366 8732

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Jul 7, 5:12 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
512 PM CDT Fri Jul 7 2023

ALZ015-017-024-026-072245-
Walker AL-Jefferson AL-St. Clair AL-Blount AL-
512 PM CDT Fri Jul 7 2023

...Strong thunderstorms will impact portions of east central Walker,
southwestern Blount, northeastern Jefferson and northwestern St.
Clair Counties through 545 PM CDT...

At 512 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arkadelphia to Inland Lake. Movement was
southeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springville, Dallas, Clay, Warrior, Kimberly, Morris, Locust Fork,
Trafford, Allgood, Hayden, County Line, Blount Springs, Inland Lake,
Arkadelphia, Empire, Smoke Rise, Holly Springs, Village Springs,
Remlap and Clear Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3392 8673 3391 8647 3373 8646 3378 8704
      3389 8707 3389 8701 3387 8700 3386 8696
      3387 8696 3387 8692 3390 8693 3392 8692
      3392 8689 3394 8688 3393 8686 3395 8684
      3394 8682 3396 8682 3395 8679 3397 8678
TIME...MOT...LOC 2212Z 317DEG 6KT 3389 8695 3383 8654

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Jul 7, 6:09 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
609 PM CDT Fri Jul 7 2023

ALZ035-072345-
Chilton AL-
609 PM CDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of southwestern Chilton
County through 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maplesville, or 17 miles southwest of Jemison, moving southeast at 5
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maplesville, Parnell and Stanton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3278 8697 3282 8691 3273 8682 3269 8692
TIME...MOT...LOC 2309Z 317DEG 5KT 3276 8690

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:19 PM CDTSpecial Weather StatementBMXCoosa, Tallapoosa26 min
Jul 7, 3:42 PM CDTSpecial Weather StatementBMXWinston33 min
Jul 7, 4:06 PM CDTSpecial Weather StatementBMXTalladega24 min
Jul 7, 4:21 PM CDTSpecial Weather StatementBMXWalker24 min
Jul 7, 5:12 PM CDTSpecial Weather StatementBMXBlount33 min
Jul 7, 5:33 PM CDTAreal Flood AdvisoryBMXBlount3 hr
Jul 7, 6:09 PM CDTSpecial Weather StatementBMXChilton36 min
Jul 7, 6:30 PM CDTAreal Flood AdvisoryBMXMontgomery3 hr

Nearby

Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.